Tennessee, 2007

Hail and Damaging Winds in Tennessee, July 26, 2007

July 26, 2007 · NWS MRX · 3 events in 3 counties and zones

Unstable atmosphere aided by a weak upper trough located over the Upper Ohio Valley resulted in pulse severe thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Unstable atmosphere aided by a weak upper trough located over the Upper Ohio Valley resulted in pulse severe thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 26, 1:34 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 26, 1:34 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
234 PM EDT THU JUL 26 2007

.SHORT TERM...(TONIGHT AND FRIDAY)...LACK OF SURFACE FEATURE TODAY
HAS CONVECTION FIRING MORE RANDOMLY...ALTHO SOME ORGANIZED OVER THE
CUMBERLAND PLATEAU AND HIGHER TERRAIN OF WRN NC AT THIS TIME.
MOVEMENT IS EAST OR NORTHEAST AT 10 TO 15 MPH...MOVING AWAY FROM TRI
AND TYS FOR NOW...WITH SLIGHT THREAT OF TSRA FOR CHA OVER NEXT FEW
HOURS. A FEW STORMS MAY PULSE TO BRIEFLY SEVERE LEVELS WITH SMALL
HAIL AND DAMAGING DOWNBURST WINDS THE MAIN THREATS. DUE TO RANDOM
LOOK DECIDED TO LOWER POPS A BIT FOR REST OF THE AFTERNOON AND
EVENING HOURS (BELOW 50 PERCENT COVERAGE). CLOSE TO MOS BLEND FOR
MIN TEMPS...AND ADDED SOME PATCHY LATE NIGHT FOG...WITH POTENTIAL
FOR IFR CONDITIONS AT ALL 3 TAF SITES.

FOR FRIDAY...GENERALLY EXPECT DIURNAL CONVECTION WITH ONCE AGAIN A
RANDOM COVERAGE. LATEST MOS POPS WERE LOWER THAN PREVIOUS GRIDS...
BUT I KEPT POPS A BIT HIGHER IN THE TYPICALLY FAVORED TERRAIN AREAS.
GFS MAX TEMPS WERE NOT FAR OFF THE BLEND OF MOS...AND CLOSELY
FOLLOWED.

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...ANOTHER UPPER TROUGH
DEVELOPING ACROSS THE EASTERN QUARTER OF THE NATION WILL BE THE MAIN
WEATHER FEATURE FOR THE EXTENDED. MODELS SHOW A FAIRLY STRONG
SHORT-WAVE DIVING INTO THE DEVELOPING UPPER TROUGH OVER THE OHIO
VALLEY LATE FRIDAY WHICH WILL MOVE ACROSS THE FORECAST AREA BY EARLY
FRIDAY MORNING. THICKNESS AND CORFIDI VECTORS SUGGEST OHIO VALLEY
MCS WILL MOVE SOUTHEAST TOWARD THE FORECAST FRIDAY NIGHT. HAVE UPPED
POPS FOR THIS FEATURE WITH THE HIGHEST CHANCES OF CONVECTION OVER
THE NORTHERN HALF OF THE FORECAST AREA.

PRE-FRONTAL TROUGH AND FRONT WILL MOVE ACROSS THE AREA SATURDAY AND
SATURDAY NIGHT AS UPPER TROUGH BECOMES MORE ESTABLISHED.  WILL KEEP
LIKELY POPS FOR SATURDAY AND ..SO HAVE KEPT LIKELY POPS GOING.

FOR SUNDAY...UPPER TROUGH MOVES ONLY SLOWLY EAST TO THE EASTERN
SEABOARD WITH AN INVERTED TROUGH OVER THE CENTRAL AND SOUTHERN
APPALACHIANS...SO WILL ALSO KEEP CHANCE POPS GOING...HIGHEST POPS
NORTHEAST SECTIONS.  SURFACE AND UPPER RIDGE BUILDS INTO THE AREA
FOR MONDAY THROUGH WEDNESDAY...SO DRY CONDITIONS RETURN.

FOR THURSDAY...GFS SHOWS A BACK-DOOR FRONT MOVING INTO THE FORECAST
AREA WITH SCATTERED CONVECTION POSSIBLE. CONFIDENCE LOW FOR THIS
FEATURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  90  70  87  70 /  30  30  30  70  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  87  69  83  70 /  30  40  60  70  40
OAK RIDGE, TN                       65  88  69  83  69 /  30  40  60  70  40
TRI CITIES AIRPORT, TN              60  86  66  80  66 /  30  50  60  70  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG/DH
Hazardous weather outlook, Jul 26, 4:00 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT THU JUL 26 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT THU JUL 26 2007 /400 AM CDT THU JUL 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST FROM KENTUCKY
INTO THE AREA LATE FRIDAY OR EARLY SATURDAY. THERE IS A SLIGHT RISK
OF LOCALIZED FLOODING...DAMAGING WINDS AND LARGE HAIL WITH THESE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 26, 9:30 AM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1030 AM EDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     SPRING CITY             35.69N 84.86W
07/25/2007                   RHEA               TN   LAW ENFORCEMENT

            FEW TREES DOWN ACROSS NORTH HALF OF COUNTY. REPORTED BY
            SHERIFFS OFFICE.

0319 PM     HAIL             PIKEVILLE               35.61N 85.20W
07/25/2007  E1.00 INCH       BLEDSOE            TN   LAW ENFORCEMENT

            QUARTER SIZE HAIL ON DAYTON MOUNTAIN. REPORTED BY
            SHERIFFS OFFICE.

0328 PM     TSTM WND GST     DANDRIDGE               36.02N 83.42W
07/25/2007  M63.00 MPH       JEFFERSON          TN   AMATEUR RADIO

            SPOTTER REPORTS 3 TREES DOWN, PENNY SIZE HAIL, AND
            MEASURED WIND SPEED OF 63 MPH, AT HIS HOME ON CHEROKEE
            DRIVE.

0330 PM     TSTM WND DMG     DANDRIDGE               36.02N 83.42W
07/25/2007                   JEFFERSON          TN   LAW ENFORCEMENT

            FEW TREES AND POWER LINES DOWN IN THE DANDRIDGE AREA.
            REPORTED BY SHERIFFS OFFICE.

0355 PM     HAIL             NEWPORT                 35.96N 83.19W
07/25/2007  E0.75 INCH       COCKE              TN   AMATEUR RADIO

            PENNY SIZE HAIL ON HWY 25/70 IN NEWPORT. REPORTED BY
            SPOTTER.

0400 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
07/25/2007                   RHEA               TN   LAW ENFORCEMENT

            TREES DOWN ACROSS SOUTH HALF OF COUNTY. REPORTED BY
            SHERIFFS OFFICE.

0403 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
07/25/2007                   BLEDSOE            TN   LAW ENFORCEMENT

            FEW TREES DOWN IN THE NINE MILE AREA. REPORTED BY
            SHERIFFS OFFICE.

0446 PM     TSTM WND DMG     SODDY-DAISY             35.26N 85.17W
07/25/2007                   HAMILTON           TN   LAW ENFORCEMENT

            TREE DOWN ACROSS RAIL ROAD TRACK IN SODDY-DAISY. REPORTED
            BY POLICE DEPT.

0505 PM     TSTM WND DMG     SIGNAL MOUNTAIN         35.13N 85.34W
07/25/2007                   HAMILTON           TN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN SIGNAL MOUNTAIN. REPORTED
            BY SHERIFFS OFFICE.

0505 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
07/25/2007                   MARION             TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTY WIDE. REPORTED BY SHERIFFS
            OFFICE.

0543 PM     TSTM WND DMG     MADISONVILLE            35.52N 84.36W
07/25/2007                   MONROE             TN   LAW ENFORCEMENT

            TREE DOWN ON POVO RD NEAR MADISONVILLE. REPORTED BY
            SHERIFFS OFFICE.

0645 PM     TSTM WND DMG     10 NW DUCKTOWN          35.14N 84.51W
07/25/2007                   POLK               TN   LAW ENFORCEMENT

            TREES DOWN ON HWY 64 BETWEEN OCOEE AND DUCKTOWN.

&&

MEP

The radar

The Knoxville radar (KMRX), 130 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Morgan

When
July 26, 1:50 PM EST
Where
Morgan County, 1.12 mi W of High Pt
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
36.150, -84.850

Dime to penny sized hail fell on highway 62w one mile west of High Point.

Thunderstorm Wind, Bledsoe

When
July 26, 2:05 PM CST
Where
Bledsoe County, 2.08 mi N of Cold Spg
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.700, -85.150

Several trees were reported down on Spring Gap Mountain Road seven miles north northeast of Pikeville.

Thunderstorm Wind, Carter

When
July 26, 4:55 PM EST
Where
Carter County, 1.11 mi E of Milligan College
Measured
60 kt (69 mph) estimated gust
Reported by
Utility Company
Coordinates
36.300, -82.280

Several trees and power lines were reported down in the vicinity of Milligan and Okolona.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40347, 40348, 40349.